North Dakota, 2013

Flooding in North Dakota, May 1 to 31, 2013

May 1 to 31, 2013 · NWS BIS · 2 events in 2 counties and zones

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through north central North Dakota. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through north central North Dakota. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there. Homes in the Project Road area near Burlington took on water. Many county and township roads near the river were damaged. This flood began in April and continued into June as spring rains added water to the basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 30, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1247 AM CDT WED MAY 1 2013

.UPDATE...
ISSUED AT 1246 AM CDT WED MAY 1 2013

AS SKIES CONTINUE TO CLEAR EARLY THIS MORNING...TEMPERATURES OVER
THE NORTHWEST HAVE COOLED BELOW THE FORECAST MINIMUM TEMPERATURES.
HAVE ADJUSTED MINIMUM TEMPERATURES DOWNWARD A FEW DEGREES ACROSS
AREAS WHERE MOSTLY CLEAR SKIES ARE EXPECTED. THE MAY 1 RECORD LOW
OF 20 DEGREES SET IN 1909 AT WILLISTON IS IN JEOPARDY THIS
MORNING. THE ADJUSTED FORECAST LOW IS NOW 17 DEGREES.
OTHERWISE...THE FORECAST IS ON TRACK AND IN GOOD SHAPE.

UPDATE ISSUED AT 940 PM CDT TUE APR 30 2013

THE ONLY FORECAST MODIFICATION TO THE EVENING FORECAST WAS TO
ADJUST THE SKY COVER BASED ON CURRENT IR SATELLITE OBS/TRENDS. THE
REMAINING WEATHER ELEMENTS ARE IN GOOD SHAPE. THE UPDATED GRIDDED
AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)

ISSUED AT 400 PM CDT TUE APR 30 2013

THE MAIN SHORT TERM FORECAST ISSUE CONTINUES TO BE RIVER AND
OVERLAND FLOODING. SEE HYDRO DISCUSSION BELOW FOR ADDITIONAL
DETAILS. A STRONG WEST/NORTHWEST WIND WILL CONTINUE TO GUST IN
THE MID TO UPPER 40S THROUGH THE EARLY EVENING HOURS. WILL KEEP
WIND ADVISORY IN PLACE UNTIL 7 PM CDT. LOW STRATUS WILL LINGER
OVERNIGHT ACROSS THE NORTH HALF...WITH CLEARING SOUTH. LIGHT SNOW
SHOWERS WILL LINGER EXTREME NORTH NEAR A PERSISTENT UPPER
TROUGH...BUT LITTLE OR NO ADDITIONAL ACCUMULATION IS EXPECTED.
EXPECTED CONTINUED COOL TEMPERATURES WEDNESDAY...WITH HIGHS MOST
LOCALES IN THE 40S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)

ISSUED AT 400 PM CDT TUE APR 30 2013

THE EXTENDED PERIOD BEGINS WEDNESDAY EVENING WITH A LONG WAVE
TROUGH OVER THE NORTHERN PLAINS...WITH AN EMBEDDED MID LEVEL WAVE
LIFTING OFF TO OUR NORTHEAST OVER FAR SOUTH CENTRAL CANADA...AND
ANOTHER EMBEDDED VORTICITY MAX OVER THE CENTRAL ROCKIES. COOLER
AIR REMAINS WITH CANADIAN HIGH PRESSURE OVER THE DAKOTAS. FORECAST
HIGHS THURSDAY MAINLY IN THE LOW 40S TO MID 50S...AND LOWS WED-
THURS NIGHTS IN THE 20S TO LOW 30S.

AS WE APPROACH THE END OF THE WORK WEEK/WEEKEND...THE UPPER
TROUGH SLOWLY MOVES EAST MORPHING INTO SPLIT FLOW ALOFT BY EARLY
FRIDAY. BOTH THE 12Z GFS AND 12Z ECMWF DEVELOP THE VORT MAX (NOW
OVER THE CENTRAL ROCKIES) INTO A CLOSED MID/UPPER LEVEL LOW OVER
THE CENTRAL PLAINS LATE THURSDAY NIGHT. MUCH UNCERTAINTY WHERE
THIS FEATURE WILL TRACK REMAINS. THE 12Z GFS STILL TAKES THIS
FEATURE ALMOST DUE EAST...WHILE THE 12Z ECMWF LIFTS THE LOW
NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY. IT SHOULD BE NOTED
THE 12Z ECMWF DID TREND MORE SOUTH THAN THE 00Z RUN. THE GFS
RESULTS IN A DRY FORECAST AND WARM TEMPERATURES...WHILE THE ECMWF
RESULTS IN A CHANCE OF RAIN OR SNOW CENTRAL AND EAST ALONG WITH
COOLER TEMPERATURES. OPTED TO MAINTAIN CONSISTENCY MAINTAINING
SOME MENTION FOR PRECIPITATION BUT MILDER TEMPERATURES THAN WHAT
THE ECMWF INDICATES.

MODEL UNCERTAINTY CONTINUES/COMPOUNDS AS WE HEAD INTO EARLY NEXT
WEEK. THE GFS IS WARM AND DRY WITH UPPER LEVEL RIDGING WEST...WITH
THE ECMWF WET AND COOL WITH ANOTHER TROUGH DEVELOPING SOUTH INTO
THE NORTHERN ROCKIES EARLY AND EVENTUALLY INTO THE GREAT PLAINS
MID WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1246 AM CDT WED MAY 1 2013

MVFR CEILINGS AT KDIK/KJMS ARE EXPECTED TO IMPROVE TO VFR AS SKIES
CLEAR FROM THE NORTHWEST TO SOUTHEAST TODAY. ELSEWHERE...VFR
CONDITIONS WILL PREVAIL THROUGH THE 06 UTC TAF PERIOD. GUSTY
NORTHWEST WINDS UP TO 25KT AT KJMS WILL PERSIST THROUGH EARLY
EVENING...WHILE AT KISN/KMOT/KBIS/KJMS GUSTY NORTHWEST WINDS UP TO
25 KTS WILL REDEVELOP AFTER SUNRISE THIS MORNING AND CONTINUE
THROUGH EARLY EVENING.

&&

.HYDROLOGY...

ISSUED AT 400 PM CDT TUE APR 30 2013

RISES CONTINUE ON NUMEROUS POINTS IN THE SOURIS BASIN...AND
SHERWOOD/WILLOW CITY/WESTHOPE WERE UPGRADED TO WARNINGS TODAY. THE
FLOOD WARNING FOR OVERLAND FLOODING ACROSS THE NORTH AND NORTHERN
JAMES RIVER VALLEY WAS ALSO EXTENDED THROUGH THURSDAY AFTERNOON.
FOSTER COUNTY RECEIVED AROUND 0.75 RAINFALL OVERNIGHT...AND THERE
IS RENEWED FLOODING IMPACTING TOWNSHIP ROADS ACROSS THE COUNTY.
THE FLOOD ADVISORY FLOODING OF POOR DRAINAGE AREAS IN STUTSMAN
COUNTY WAS ALSO EXTENDED UNTIL EARLY THURSDAY MORNING. PIPESTEM
CREEK IS STILL ABOVE FLOOD STAGE...ALTHOUGH A CONTINUED FALL IS
FORECAST. ALTHOUGH LITTLE OR NO ADDITIONAL PRECIPITATION IS
EXPECTED THROUGH FRIDAY...THERE IS POTENTIAL FOR ANOTHER STORM
SYSTEM TO IMPACT THE STATE OVER THE WEEKEND...IN PARTICULAR THE
EASTERN SOURIS AND JAMES RIVER BASINS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LTH
SHORT TERM...RK
LONG TERM...NH
AVIATION...LTH
HYDROLOGY...RK
Hazardous weather outlook, Apr 30, 2:49 PM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT TUE APR 30 2013

NDZ001>005-011>013-023-025-037-011100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-WELLS-
FOSTER-STUTSMAN-
349 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OVERLAND AND RIVER FLOOD WARNINGS AND ADVISORIES REMAIN IN EFFECT
THROUGHOUT THE SOURIS AND UPPER JAMES RIVER BASINS. FOR DETAILED
INFORMATION IN YOUR AREA...VISIT WWW.WEATHER.GOV/BISMARCK. FOR
INFORMATION ON RIVER STAGES AND FORECASTS CLICK ON THE RIVERS AND
LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ009-010-017>022-031>036-040>048-050-051-011100-
WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
349 PM CDT TUE APR 30 2013 /249 PM MDT TUE APR 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD/RP KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McHenry

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McHenry County, 4.38 mi WSW of Velva to 2.31 mi NW of Velva
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.050, -101.020

A late season rapid snow melt caused flooding along the Souris (Mouse) River through southwest McHenry County. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there. Some roads near the river were damaged.

Flood, Ward

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ward County, 1.96 mi ENE of Foxholm to 4.37 mi E of Foxholm
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
48.380, -101.530

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through Ward County. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there. Homes in the Project Road area near Burlington took on water. Many county and township roads near the rivers were damaged.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454610, 454614.